Heavy Snow, East Slopes Northern Cascades
- When
- January 26, 9:00 PM PST to January 27, 4:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Public
The Mission Ridge Ski Resort reported 8.0 inches of new snow accumulation.
A multi-day snow event lead to heavy snow accumulations from late January 26th into the early hours on the 28th. The first mid-level wave brought snow to most areas into the early afternoon January 27th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A multi-day snow event lead to heavy snow accumulations from late January 26th into the early hours on the 28th. The first mid-level wave brought snow to most areas into the early afternoon January 27th. Enhanced lift brought a boundary of heavy snow from the Wenatchee area into the Okanogan Valley and across southern Ferry, Stevens, and Pend Oreille counties. Morning reports showed snow accumulations of 4-8 inches fell across that area. Light snow, with accumulations 1-3 inches, fell across much of the remaining eastern Washington low lands.
The second mid-level wave arrived the evening of January 27th and departed by the early morning hours of the 28th. Not quite a strong as the first, this next round of snowfall accumulated another 3-6 inches across much of the northern Washington counties. Two day snow total ranged from 5 inches in the valleys to 8 to 10 inches in higher elevations of Cascades and northeastern WA mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 26, 3:31 PM PST, 5 hours 29 minutes earlier.
Area Forecast Discussion
National Weather Service Spokane WA
331 PM PST Tue Jan 26 2021
.SYNOPSIS...
Additional rounds of snow are expected this week beginning
tonight. This mid-week event will result in winter driving
conditions over Central and Northeast Washington and parts of the
Idaho Panhandle. Light snow may also impact commuters Thursday and
Friday.
&&
.DISCUSSION...
Tonight through Wednesday:
...Snow for North Central Washington tonight spreading into Eastern
Washington and North Idaho Wednesday morning...
A portion of the area of low pressure off the coast will separate
off and pass through Eastern Washington tonight and into North
Idaho Wednesday morning. As it does so it will spread snow from
west to east with the low level southeast flow associated with its
onset tonight gliding upslope over terrain of the East Slopes of
the North cascades and vicinity. Snow amounts have been increased
slightly in some locations and as a result impacts produced are
highlighted in issued Winter Storm Warnings and Winter Weather
Advisories noting the accumulating snow will result in winter
driving conditions for a good portion of the overnight through
Wednesday morning time period including the Wednesday morning
commute. /Pelatti
Wednesday night through Friday: Light snow will linger over the
area Wednesday night. Meanwhile, an upper level impulse located
over British Columbia will drop south, bringing an additional
1-2 inches of snow early Thursday morning to the Eastern Slopes
and Northern Valleys. The impulse will also help the main trough
in the Pacific stretch and split. This resultant split flow
creates some uncertainty for precipitation timing and locations
for the rest of Thursday and Friday. On and off light snow and
afternoon rain/mix for the lowlands is possible Thursday and
Friday as the upper branch of the trough makes its way through our
area. A quick, weak shortwave ridge is expected to move in behind
it and give the vast majority of our region a break from
precipitation Friday night.
Saturday through Monday: A somewhat similar upper level setup. The
big uncertainty is how much the new trough in the Pacific will
stretch and split before journeying inland. As a result, more lack
of confidence regarding precip timing, amounts, and location.
However, more precipitation is expected this weekend. There is
good agreement of a weak shortwave trough bringing precipitation
to the area on Saturday. Sunday and Monday also have chances of
precipitation as the longwave trough in the Pacific approaches.
Mostly mtn snow and lowland rain/mix during this period with some
lowland snow accumulations possible on Saturday. RC
&&
.AVIATION...
00Z TAFs: The majority of the area is currently in VFR
conditions. Tonight's weather system will spread snow and
IFR/marginal VFR conditions into the region from west to east
starting as early as 06Z-10Z Wednesday for KEAT and KMWH and a
bit later near 12Z for eastern TAF sites including KGEG and KPUW.
As earlier mentioned 4-6 inches of new snow is forecast for the
Wenatchee, Chelan, and Winthrop areas overnight into Wednesday.
/Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 24 37 26 37 29 35 / 20 80 30 10 20 20
Coeur d'Alene 22 36 24 37 29 37 / 10 80 40 10 20 20
Pullman 28 38 29 39 29 36 / 20 40 10 10 20 20
Lewiston 30 44 32 44 32 42 / 10 10 10 10 20 20
Colville 21 33 24 35 28 37 / 10 100 70 30 30 20
Sandpoint 24 32 26 34 29 36 / 0 90 60 20 30 30
Kellogg 23 36 27 38 29 37 / 0 60 30 20 30 30
Moses Lake 29 38 27 38 26 37 / 80 80 20 10 20 10
Wenatchee 28 34 26 34 23 35 / 90 100 40 20 10 0
Omak 26 34 29 35 24 36 / 60 100 40 40 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Storm Warning from 10 PM this evening to 10 AM PST
Wednesday for Okanogan Valley-Waterville Plateau-Wenatchee
Area.
Winter Weather Advisory from 10 PM this evening to noon PST
Wednesday for East Slopes Northern Cascades-Moses Lake
Area.
Winter Weather Advisory from 4 AM to 3 PM PST Wednesday for
Northeast Mountains-Okanogan Highlands.
&&Hazardous Weather Outlook National Weather Service Spokane WA 545 AM PST Tue Jan 26 2021 IDZ003-004-026-027-WAZ031>033-271345- Idaho Palouse-Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- 545 AM PST Tue Jan 26 2021 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY No hazardous weather is expected at this time. IDZ001-002-WAZ034>038-041>044-271345- Northern Panhandle-Coeur d'Alene Area-Moses Lake Area- Upper Columbia Basin-Spokane Area-Northeast Mountains- Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades- Okanogan Valley-Waterville Plateau- 545 AM PST Tue Jan 26 2021 This Hazardous Weather Outlook is for portions of North Idaho... Central Washington...East Central Washington...North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT Snow will begin this evening in the Cascades and by early Wednesday morning over much of Eastern Washington and North Idaho. This will result in winter driving conditions for the Wednesday morning commute. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Light to moderate snow accumulations are expected over Central and Northeast Washington into the Idaho Panhandle on Wednesday. Another round of snow is expected in the Cascades up into northern Washington Wednesday night and Thursday.
The national radar mosaic for the moment the first event began.
18 heavy snow. Local standard time, as filed.
The Mission Ridge Ski Resort reported 8.0 inches of new snow accumulation.
Two mid-level waves brought an impressive two day snow accumulation. Enhanced lift brought a boundary of heavy snow on January 27th. Light snow fell on the following day, but there was a two-day total snow of 9 to 11 inches in the Wenatchee area along the Columbia River.
A CoCoRaHS observer, 12 miles northwest of Entiat, recorded 10.3 inches of new snow accumulation.
Two mid-level waves brought an impressive two-day snow accumulation. Enhanced lift brought a boundary of heavy snow on January 27th. Light snow fell on the following day, but there was a two-day total of 7 to 12 inches across the Methow Valley.
A CO-OP observer, 8 miles west of Lucerne, recorded 11.9 inches of new snow accumulation.
A CO-OP observer in Stehekin recorded 7.0 inches of new snow accumulation.
A trained spotter near Carlton recorded 7.0 inches of new snow accumulation.
A boundary of heavy snow moved through eastern Washington late January 26th into the 27th. It brought a 24 hour total snow accumulation of 4 to 6 inches of snow in the southern Okanogan Valley.
A CO-OP observer near Mazama recorded 7.9 inches of new snow accumulation.
A CoCoRaHS observer near Twisp recorded 9.5 inches of new snow accumulation.
A CoCoRaHS observer, 10 miles northwest of Kettle Falls, recorded 8.5 inches of new snow accumulation.
A CO-OP observer in Wilbur recorded 4 inches of new snow accumulation.
A CoCoRaHS observer, 9 miles north of Davenport, recorded 5.0 inches of new snow accumulation.
A trained spotter in Springdale recorded 7.5 inches of new snow accumulation.
A CoCoRaHS observer near Clayton recorded 5.7 inches of new snow accumulation.
A CoCoRaHS observer near Evans recorded 7.0 inches of new snow accumulation.
A CO-OP observer, 9 miles north of Metaline Falls, recorded 5.0 inches of new snow accumulation.
A member of the public, near Northport, reported 4.0 inches of new snow accumulation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937237, 937238, 937239, 937241, 937242, 937244, 937251, 937253, 937254, 937255, 937246, 937248, 937250, 937257, 937258, 937259, 937256, 937260.